Alert archive / Kansas / Flash Flood Warnings in 2019

Flash Flood Warning 12, NWS Dodge City, KS

May 25, 2019Grant County, Kansas

NWS Dodge City, KS issued this flash flood warning at May 25, 2019, 6:05 PM CDT for Grant County, Kansas. It was in force for 102 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 25, 2019, 6:05 PM CDT (23:05 UTC)
Expired
May 25, 2019, 7:47 PM CDT
In force
102 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Flood severity
None

County Grant County, KS

The radar

The Dodge City radar (KDDC), 119 km from the middle of the area, began a volume at 23:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 25, 6:08 PM CDTFLASH FLOODUlysses, KSREPORTS OF 3 FT. OF WATER AND A CAR STRANDED.
May 25, 6:12 PM CDTFLASH FLOOD4 E Big Bow, KSWIDESPREAD FIELD FLOODING ALONG AND SOUTH OF HIGHWAY 160. ALSO WATER FLOODING OVER THE GRAVEL ROADS NEAR HIGHWAY 160.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.1 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2019-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1368 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2019-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 263 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1368 J/kg
Mixed-layer CIN
-70 J/kg
Mixed-layer LCL
633 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
263 m²/s²
0-3 km storm-relative helicity
230 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.7

Open this sounding in Storm Lab

The text

As transmitted.

535 
WGUS53 KDDC 252305
FFWDDC
KSC067-260200-
/O.NEW.KDDC.FF.W.0012.190525T2305Z-190526T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Dodge City KS
605 PM CDT Sat May 25 2019

The National Weather Service in Dodge City has issued a

* Flash Flood Warning for...
  Grant County in southwestern Kansas...

* Until 900 PM CDT.

* At 605 PM CDT, the public reported thunderstorms producing heavy
  rain across the warned area. Flash flooding has already begun.

* Some locations that will experience flooding include...
  Ulysses and Hickok. 

LAT...LON 3772 10116 3744 10116 3744 10152 3772 10152

$$

SUGDEN
1 follow-up statement
880 
WGUS73 KDDC 260047
FFSDDC

Flash Flood Statement
National Weather Service Dodge City KS
747 PM CDT Sat May 25 2019

KSC067-260057-
/O.CAN.KDDC.FF.W.0012.000000T0000Z-190526T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Grant KS-
747 PM CDT Sat May 25 2019

...THE FLASH FLOOD WARNING FOR GRANT COUNTY IS CANCELLED...

The heavy rain has ended. Flood waters have receded. Flooding is no
longer expected to pose a threat. Please continue to heed any
remaining road closures.

LAT...LON 3772 10116 3744 10116 3744 10152 3772 10152

$$

SUGDEN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this flash flood warning went out at May 25, 5:44 PM CDT, 21 minutes earlier.

Area forecast discussion, May 25, 5:44 PM CDT, 21 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
544 PM CDT Sat May 25 2019

...Updated Aviation Discussion...

.SHORT TERM...(This afternoon through Sunday)
Issued at 1153 AM CDT Sat May 25 2019

Severe storms are expected this afternoon and evening pushing
across from the Texas and Oklahoma panhandles by 4PM and pushing
east and northeastward throughout the evening reaching the Dodge
City area by 6-7PM and Hays by 8PM. All storms are expected to
push out of the area into central Kansas after 10PM. A subtle
shortwave is visible on satellite across the deep reaches of south
Texas near the Big Bend area pushing quickly to the north along
the longwave pattern up the ridge enhancing storm development with
ample upper level divergence and deepening low pressure. Dewpoints
are very moist in the 60s across much of the CWA ahead of a
dryline across the Texas and New Mexico state line of the
panhandle and  pushing into southwest Kansas later in the
afternoon. Supercells are likely with these storms with large hail
up to tennis balls and damaging winds over 60mph expected with a
few tornadoes possible as far north as HWY 50/400, especially
later towards evening as the low level jet increases to enhance
the low level shear along the surface boundary jetting up across
the southern counties along the Oklahoma state line. Ongoing
flooding risks are possible as well with an additional 1-2 inches
expected for eastern counties into south central Kansas east of
HWY 283.

A humid afternoon is expected with ample low level moisture
present with the upslope southeast flow giving way to cloudy skies
and breezy south to south east winds. These winds will turn more
out of the southwest with the developing storms associated with
the aforementioned low level jet. Afternoon high temperatures will
push into the low 80s with overnight lows down into the upper 50s
to low 60s.

Sunday afternoon will see high temperatures push again into the
80s for much of the CWA with a return threat for more severe
weather with another shortwave pushing across the four corner
region and into the high plains during the afternoon and evening
time frames. Ample low level moisture with south to southeast
upslope flow pumping in the gulf moisture will lead to high
dewpoints once again into the 60s for much of the region with the
low level bounary pushing further to the north as Saturday with
the associated dryline extending into southwest Kansas.
Uncertainty Sunday will be great with the capping to deal with
more so as on Saturday as to how far north and east the storms
reach pushing out of eastern Colorado along the surface
cyclogenesis of a weaker low pushing into western counties. With
the strong lapse rates and mid level mixing, strong instability is
present with the capping to be broke through later in the
afternoon and better chances into the evening due to more of a
backing flow in the low levels. This stronger mixing will lead to
stronger shear and breaking of the cap but weakening into the
eastern counties and into central and south central Kansas after
sunset, when the severe weather threat should quickly diminish
into the nighttime hours. Large hail and damaging winds are the
main threat but again with the potential for a few tornadoes as
well but quickly diminishing as the atmosphere cools into the
evening through sunset. Ongoing flooding will still persist with
the recent rainfall, but amounts for Sunday look to be more
minimal less than half an inch expected for much of the CWA.

Expect a quieter start to the week and Memorial Day with severe
threats pushing off the north and northeast will not much moisture
to look forward to into the long term forecast.

.LONG TERM...(Sunday night through Saturday)
Issued at 132 PM CDT Sat May 25 2019

A much quieter long term forecast is in store to start the new
week on Memorial Day as upper level ridging sets in place across
the Rockies extending over the high plains giving way to northwest
flow aloft and surface high pressure. Dry and warm weather
expected throughout the week with Monday morning lows starting off
in the mid 50s to mid 60s warming up to low to mid 80s. Another
subtle shortwave pushes across western Kansas Monday evening, but
will remain dry under the dry northwest flow pattern with any
storms and moisture staying well north into Nebraska and across
eastern Kansas where there will be ample low level moisture to
work with. This will allow a dry frontal boundary to push quickly
across the area into Tuesday morning giving way to a little cooler
morning temperatures in the upper 40s to mid 50s and afternoon
highs into the 70s and pushing 80 by Thursday. Each afternoon will
see breezy south to southwest downsloping winds that will help aid
in warming up through the end of the week and keeping dry
conditions with leeside troughing across eastern Colorado.

Expect subtle chances for storms Friday into Saturday with the
next shortwave that looks to push through out of the desert
southwest bringing ample low level moisture out of the southeast
ahead of this system. It is too far out to tell the severity of
this disturbance, but being that time of year and the record going
so far for the month, chances are, severe weather can be highly
probable heading into the weekend and first days of June. These
storms look to be pushed through by early Saturday morning giving
way to a pleasant weekend with morning lows in the 50s and
afternoon highs pushing 80degrees, which can take what we can for
now as 90s and pushing 100 degrees may not be too far out into the
distant future.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 534 PM CDT Sat May 25 2019

Thunderstorms have pushed across the Kansas state line from the
Texas and Oklahoma panhandles affecting LBL currently and soon DDC
by start of the period and HYS by 01Z. Storms look to stay east of
GCK and not affect the station. VFR conditions to start and
thunderstorms pushing east of all locations by 02-03Z. By 06Z,
near MVFR ceilings as stratus pushes across the CWA becoming IFR
by 10Z for all locations with more of a southeast low level flow.
After 16Z, stratus will lift out as winds pick up to 15kts out of
the south to southwest being more of a downsloping wind coupled
with daytime heating as these winds mix to the surface. Expect
storms to redevelop towards the end of the period if not just
after the end of the period as storms push in across from eastern
Colorado and northeastern New Mexico first affecting LBL and GCK,
then DDC and HYS that should be reflected in the next TAF cycle.
Stay tuned for updates and amendments as storms push across the
area this evening and early into the night.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  61  81  61  83 /  70  50  50   0
GCK  59  81  57  83 /  60  60  40   0
EHA  56  78  55  83 /  60  60  40   0
LBL  58  79  57  84 /  70  70  40   0
HYS  60  79  62  84 /  70  40  50   0
P28  64  81  65  83 /  70  30  50   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Sunday morning for KSZ031-046-064>066-
078>081-087>090.

&&

SHORT TERM...Lowe
LONG TERM...Lowe
AVIATION...Lowe
Hazardous weather outlook, May 25, 2:00 PM CDT, 4 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
200 PM CDT Sat May 25 2019

KSZ030-031-043>046-061>066-074>081-084>090-261900-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
200 PM CDT Sat May 25 2019 /100 PM MDT Sat May 25 2019/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...This afternoon and tonight.

Day 1 Discussion
----------------

Severe weather is imminent and expected this afternoon and evening
pushing across the Oklahoma border by 4PM near Liberal and
spreading north and northeast through the evening hours making it
to the HWY 50/400 corridor by 6-7PM and I-70 corridor by 8-9PM.
Expect any storms to have the potential to produce large hail up
to tennis ball size and damaging winds over 60mph with a small
threat of a few tornadoes south of HWY 50 through the panhandles
of Texas and Oklahoma. These storms will push out of the CWA after
10PM pushing into central and north central Kansas. Flooding is
also a risk as another 1-2 inches of rainfall is expected to
exacerbate the ongoing flood issues, especially for areas east of
HWY 283 where concerns are already occurring.

Day 1 Hazards
-------------
* Flooding: Elevated risk
* Lightning: Elevated risk
* Severe thunderstorm: Elevated risk

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Days 2-7 Discussion
-------------------

Another round of severe weather expected for Sunday afternoon and
evening with all hazards expected but with the tornado threat
further north extending across much of the CWA due to the lifting
warm frontal boundary and associated dryline further east and
north into southwest Kansas. Flooding risks should be diminishing
throughout the day with rainfall amounts look to be minimal and
hit or miss with these storms not seeing anything above half an
inch through the evening time frame. Quiet weather expected
through much of the next week with elevated fire weather for
Monday and next round of storms for Friday afternoon and evening.

Days 2-7 Hazards
----------------
* Sunday
  - Flooding: Limited risk
  - Lightning: Elevated risk
  - Severe thunderstorm: Elevated risk

* Monday
  - Non thunderstorm wind: Limited risk
  - Fire weather: Elevated risk

* Tuesday
  No hazards.

* Wednesday
  No hazards.

* Thursday
  No hazards.

* Friday
  - Lightning: Elevated risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed after 4PM south of HWY 54 near
Liberal and extending through mush of the area throughout the
evening crossing the HWY 50/400 corridor around 6-7PM and I-70
corridor around 8-9PM.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

LOWE

In the hours before

Special weather statement, May 25, 5:32 PM CDT, 33 minutes before
Special Weather Statement
National Weather Service Dodge City KS
532 PM CDT Sat May 25 2019

KSZ074>076-252315-
Stanton KS-Grant KS-Haskell KS-
532 PM CDT Sat May 25 2019

...SIGNIFICANT WEATHER ADVISORY FOR GRANT...EASTERN STANTON AND
NORTHWESTERN HASKELL COUNTIES UNTIL 615 PM CDT...

At 532 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hickok, moving northeast at 15 mph.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Ulysses, Hickok and Ryus.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southwestern Kansas.

LAT...LON 3751 10084 3748 10146 3770 10157 3772 10085
TIME...MOT...LOC 2232Z 221DEG 13KT 3756 10127

SUGDEN
Local storm report, May 25, 5:34 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
534 PM CDT SAT MAY 25 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0532 PM     TSTM WND GST     7 S MINNEOLA            37.34N 100.00W
05/25/2019  E60 MPH          CLARK              KS   STORM CHASER

            ALSO WITH HEAVY RAIN.

&&

GT
Local storm report, May 25, 5:36 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
536 PM CDT SAT MAY 25 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0532 PM     TSTM WND GST     JOHNSON CITY            37.58N 101.75W
05/25/2019  E60 MPH          STANTON            KS   STORM CHASER

            MULTIPLE REPORTS OF 60 MPH WINDS.

&&

GT
Local storm report, May 25, 5:37 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
537 PM CDT SAT MAY 25 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     TSTM WND GST     JOHNSON CITY            37.57N 101.75W
05/25/2019  E60 MPH          STANTON            KS   EMERGENCY MNGR

&&

JRJ
Special weather statement, May 25, 5:40 PM CDT, 25 minutes before
Special Weather Statement
National Weather Service Dodge City KS
540 PM CDT Sat May 25 2019

KSZ076-077-086-087-252315-
Gray KS-Seward KS-Meade KS-Haskell KS-
540 PM CDT Sat May 25 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN SEWARD...NORTHWESTERN
MEADE...SOUTHWESTERN GRAY AND SOUTHEASTERN HASKELL COUNTIES UNTIL 615
PM CDT...

At 540 PM CDT, Doppler radar was tracking a collapsing thunderstorm
7 miles south of Sublette, moving northeast at 40 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Sublette, Copeland and Tice.

A Tornado Watch remains in effect until 1000 PM CDT for southwestern
Kansas.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southwestern Kansas.

LAT...LON 3722 10081 3732 10101 3762 10085 3765 10059
      3735 10049
TIME...MOT...LOC 2240Z 213DEG 34KT 3737 10084

SUGDEN
Special weather statement, May 25, 5:55 PM CDT, 10 minutes before
Special Weather Statement
National Weather Service Dodge City KS
555 PM CDT Sat May 25 2019

KSZ062-063-075-076-252330-
Finney KS-Kearny KS-Grant KS-Haskell KS-
555 PM CDT Sat May 25 2019

...SIGNIFICANT WEATHER ADVISORY FOR KEARNY...FINNEY...NORTHEASTERN
GRANT...WESTERN GRAY AND NORTHERN HASKELL COUNTIES UNTIL 630 PM
CDT...

At 555 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles west of Plymell, moving north at 55 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Garden City, Lakin, Holcomb, Deerfield, Pierceville and Plymell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southwestern Kansas.

LAT...LON 3823 10141 3825 10070 3769 10065 3768 10145
TIME...MOT...LOC 2255Z 195DEG 49KT 3780 10106

SUGDEN

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 3:27 AM CDTAreal Flood WarningDDCPawnee, Rush24 hr
May 25, 3:05 PM CDTRiver Flood WarningDDCStafford64 hr
May 25, 3:05 PM CDTRiver Flood WarningDDCBarber68 hr
May 25, 3:55 PM CDTSevere Thunderstorm WarningDDCHaskell, Seward22 min
May 25, 4:06 PM CDTSpecial Weather StatementDDCMeade24 min
May 25, 4:33 PM CDTSevere Thunderstorm WarningDDCClark, Meade42 min
May 25, 4:50 PM CDTSevere Thunderstorm WarningDDCHamilton, Stanton40 min
May 25, 4:53 PM CDTSpecial Weather StatementDDCMeade37 min
May 25, 4:59 PM CDTSpecial Weather StatementDDCGrant31 min
May 25, 5:06 PM CDTSevere Thunderstorm WarningDDCClark, Ford, Meade39 min
May 25, 5:21 PM CDTSevere Thunderstorm WarningDDCGrant, Stanton26 min
May 25, 5:32 PM CDTSpecial Weather StatementDDCGrant, Haskell43 min
May 25, 5:35 PM CDTSevere Thunderstorm WarningDDCClark, Ford22 min
May 25, 5:40 PM CDTSpecial Weather StatementDDCHaskell35 min
May 25, 5:55 PM CDTSpecial Weather StatementDDCFinney, Kearny35 min
May 25, 6:26 PM CDTFlash Flood WarningDDCBarber, Clark, Comanche3 hr
May 25, 6:33 PM CDTSpecial Weather StatementDDCEdwards, Pawnee57 min
May 25, 6:55 PM CDTSpecial Weather StatementDDCTrego35 min

Nearby

Flash Flood Warnings in Kansas, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.